Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 151, NWS Des Moines, IA

June 21, 2007Adair County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2007, 4:22 PM CDT for Adair County, Iowa. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2007, 4:22 PM CDT (21:22 UTC)
Expired
Jun 21, 2007, 5:15 PM CDT
In force
53 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Adair County, IA

The radar

The Des Moines radar (KDMX), 71 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:45 PM CDTHAIL 0.886 Sw Greenfield, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:55 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 212122
SVRDMX
IAC001-212215-
/O.NEW.KDMX.SV.W.0151.070621T2122Z-070621T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
422 PM CDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN SOUTHWEST IOWA...

* UNTIL 515 PM CDT

* AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9
  MILES NORTHWEST OF GREENFIELD...OR ABOUT 54 MILES WEST OF DES
  MOINES...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENFIELD BY 435 PM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 74 AND 94.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

GO TO A BASEMENT OR SMALL INTERIOR ROOM. COVER YOURSELF. EVACUATE
MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. LARGE WIND
BLOWN HAIL...AND SEVERE STRAIGHT LINE WINDS CAN CAUSE EXTENSIVE
DAMAGE JUST LIKE A TORNADO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR SOUTHERN
IOWA.

LAT...LON 4150 9429 4122 9428 4122 9469 4150 9468

$$
1 follow-up statement
000 
WWUS53 KDMX 212212 RRA
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
513 PM CDT THU JUN 21 2007

IAC001-212223-
/O.EXP.KDMX.SV.W.0151.000000T0000Z-070621T2215Z/
ADAIR IA-
513 PM CDT THU JUN 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR ADAIR COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 512 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR SOUTHERN
IOWA.

LAT...LON 4150 9429 4122 9428 4122 9469 4150 9468

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:10 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 21, 3:10 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT THU JUN 21 2007

.DISCUSSION...

TOO BUSY HERE...SHORT AFTER TODAYS RAIN WARM AND MOSTLY DRY THOUGH
MID WEEK MODELS PUSHING FRONTAL SYSTEM THROUGH THE UPPER MIDWEST
WITH CHANCE POPS.
&&

.AVIATION 22/18Z...

PRESENT CONCERNS WILL REMAIN WITH STRONG THUNDERSTORMS ACROSS MUCH
OF THE AREA. EXPECT SVR STORMS TO CONTINUE THROUGH THE EVENING HOURS
WITH +TSRA AND VISBYS UNDER 1 MILE AT TIMES. CIGS LOWERING TO
OVC010-020 WITH TSRA AND SHRA ACTIVITY. EXPECT ACTIVITY TO REMAIN IN
AREA THROUGH 08Z CENTRAL AND 12Z IN THE SOUTH.

&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

 LONG TERM...FORSTER/71/47/15
AVIATION/SHORT TERM...REV
Hazardous weather outlook, Jun 21, 11:35 AM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1135 AM CDT THU JUN 21 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-074-075-221100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-MARION-MAHASKA-
1135 AM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND
TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...PRIMARILY
INCREASING IN COVERAGE THROUGH THE EVENING AND TONIGHT. GOLF BALL
SIZED HAIL...80 MPH WINDS AND ISOLATED TORNADOES ARE ALL POSSIBLE
BETWEEN 2 PM AND MIDNIGHT. QUARTER SIZED HAIL AND 60 MPH WINDS WILL
REMAIN A THREAT AFTER MIDNIGHT.

IN ADDITION...HEAVY RAINFALL OF 1 TO 3 INCHES IS POSSIBLE. LOCALLY
HIGHER AMOUNTS CAN NOT BE RULED OUT. THESE RAINFALL AMOUNTS WHICH
MAY FALL OVER A SHORT PERIOD OF TIME COULD PRODUCE LOCAL FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR VERY HEAVY RAINFALL WILL CONTINUE FRIDAY AND FRIDAY
NIGHT. TOTAL RAINFALL AMOUNTS FROM TONIGHT THROUGH SATURDAY
MORNING OF 2 TO 4 INCHES WITH ISOLATED AMOUNTS OVER 5 INCHES ARE
EXPECTED. FLASH FLOODING AND SIGNIFICANT RISES ON AREA RIVERS AND
STREAMS WOULD BE LIKELY IF THESE AMOUNTS VERIFY.

A SLIGHT RISK FOR SEVERE WEATHER IS FORECAST FOR FRIDAY AND FRIDAY
NIGHT WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE.

THUNDERSTORMS WILL LINGER INTO EARLY SATURDAY HOWEVER NO SEVERE
WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ATTENTION EMERGENCY MANAGERS...A CONFERENCE CALL WILL BE CONDUCTED
AT 1 PM THIS THURSDAY AFTERNOON.

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND TONIGHT ESPECIALLY
BETWEEN 3 PM AND MIDNIGHT. ACTIVATION IS POSSIBLE AGAIN OF FRIDAY.
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED DURING THE PERIOD AS
WELL.

IAZ070>073-081>086-092>097-221100-
CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1135 AM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATER THIS AFTERNOON AND
TONIGHT. A FEW STORMS MAY BE SEVERE WITH QUARTER SIZED HAIL AND 60
MPH WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON FRIDAY ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. GOLF BALL SIZED HAIL AND
65 MPH WINDS ARE THE PRIMARY THREATS THOUGH AN ISOLATED TORNADO IS
POSSIBLE. HEAVY RAINFALL OF 1 TO 3 INCHES IS ALSO A THREAT.

THUNDERSTORMS WILL LINGER INTO SATURDAY THOUGH NO SEVERE WEATHER
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ATTENTION EMERGENCY MANAGERS...A CONFERENCE CALL WILL BE CONDUCTED
AT 1 PM THIS THURSDAY AFTERNOON.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.
IT MAY ALSO BE REQUIRED FRIDAY AFTERNOON AND EVENING. RAINFALL
REPORTS WOULD BE GREATLY APPRECIATED DURING THE PERIOD AS WELL.

DONAVON/REV

In the hours before

Local storm report, Jun 21, 3:27 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             CORWITH                 42.99N 93.96W
06/21/2007  E1.75 INCH       HANCOCK            IA   POST OFFICE

0311 PM     HAIL             RENWICK                 42.83N 93.98W
06/21/2007  E1.75 INCH       HUMBOLDT           IA   LAW ENFORCEMENT

&&

MBAKER
Local storm report, Jun 21, 3:28 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             3 N RENWICK             42.87N 93.98W
06/21/2007  E2.50 INCH       HUMBOLDT           IA   TRAINED SPOTTER

            CORRECTED FOR LOCATION AND COUNTY.

&&

31
Local storm report, Jun 21, 3:35 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             3 N RENWICK             42.87N 93.98W
06/21/2007  E0.75 INCH       HUMBOLDT           IA   TRAINED SPOTTER

&&

MBAKER
Local storm report, Jun 21, 3:37 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             4 S EVANSDALE           42.41N 92.27W
06/21/2007  E0.75 INCH       BLACK HAWK         IA   TRAINED SPOTTER

&&

BF
Local storm report, Jun 21, 3:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             CEDAR FALLS             42.52N 92.45W
06/21/2007  E0.88 INCH       BLACK HAWK         IA   LAW ENFORCEMENT

&&

MBAKER
Local storm report, Jun 21, 4:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
417 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 N ADAIR               41.54N 94.64W
06/21/2007  E0.75 INCH       GUTHRIE            IA   TRAINED SPOTTER

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:15 AM CDTSevere Thunderstorm WarningDMXWorth34 min
Jun 21, 2:14 PM CDTSevere Thunderstorm WarningDMXKossuth61 min
Jun 21, 2:16 PM CDTSevere Thunderstorm WarningDMXPalo Alto44 min
Jun 21, 2:40 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas50 min
Jun 21, 2:42 PM CDTSevere Thunderstorm WarningDMXHancock48 min
Jun 21, 3:01 PM CDTSevere Thunderstorm WarningDMXCerro Gordo59 min
Jun 21, 3:05 PM CDTSevere Thunderstorm WarningDMXHumboldt, Wright40 min
Jun 21, 3:07 PM CDTSevere Thunderstorm WarningDMXButler53 min
Jun 21, 3:07 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford38 min
Jun 21, 3:23 PM CDTSevere Thunderstorm WarningDMXBlack Hawk67 min
Jun 21, 3:36 PM CDTSevere Thunderstorm WarningDMXButler39 min
Jun 21, 3:39 PM CDTTornado WarningDMXHumboldt, Wright36 min
Jun 21, 3:52 PM CDTSevere Thunderstorm WarningDMXGreene38 min
Jun 21, 3:53 PM CDTSevere Thunderstorm WarningDMXGuthrie52 min
Jun 21, 3:54 PM CDTSevere Thunderstorm WarningDMXCass51 min
Jun 21, 3:55 PM CDTTornado WarningDMXButler50 min
Jun 21, 4:09 PM CDTTornado WarningDMXBlack Hawk51 min
Jun 21, 4:11 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth49 min
Jun 21, 4:13 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas47 min
Jun 21, 4:14 PM CDTSevere Thunderstorm WarningDMXBremer46 min
Jun 21, 4:19 PM CDTSevere Thunderstorm WarningDMXButler29 min
Jun 21, 4:31 PM CDTSevere Thunderstorm WarningDMXBoone, Story44 min
Jun 21, 4:35 PM CDTSevere Thunderstorm WarningDMXHamilton40 min
Jun 21, 4:36 PM CDTSevere Thunderstorm WarningDMXDallas, Polk54 min
Jun 21, 4:53 PM CDTTornado WarningDMXStory37 min
Jun 21, 4:56 PM CDTSevere Thunderstorm WarningDMXPolk, Story49 min
Jun 21, 5:01 PM CDTSevere Thunderstorm WarningDMXMadison, Warren44 min
Jun 21, 5:08 PM CDTSevere Thunderstorm WarningDMXHardin36 min
Jun 21, 5:16 PM CDTSevere Thunderstorm WarningDMXBlack Hawk44 min
Jun 21, 5:17 PM CDTSevere Thunderstorm WarningDMXJasper43 min
Jun 21, 5:23 PM CDTTornado WarningDMXMadison, Warren37 min
Jun 21, 5:24 PM CDTTornado WarningDMXBlack Hawk36 min
Jun 21, 5:43 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas47 min
Jun 21, 5:49 PM CDTSevere Thunderstorm WarningDMXMarion, Warren41 min
Jun 21, 5:57 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek63 min
Jun 21, 6:11 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur49 min
Jun 21, 6:36 PM CDTSevere Thunderstorm WarningDMXWayne39 min
Jun 21, 6:44 PM CDTSevere Thunderstorm WarningDMXMonroe26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.